Hail, Gage
- When
- May 23, 10:26 AM CST
- Where
- Gage County, Liberty
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.080, -96.480
Warm and moist air riding over a warm front in Kansas caused thunderstorms, a few severe, to move into far southeast Nebraska during the late morning hours of May 23rd. The storms produced marginally severe size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Warm and moist air riding over a warm front in Kansas caused thunderstorms, a few severe, to move into far southeast Nebraska during the late morning hours of May 23rd. The storms produced marginally severe size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:53 AM CST, 7 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 353 AM CDT FRI MAY 23 2008 .DISCUSSION... LARGE OMEGA-TYPE BLOCK IS IN PLACE ACROSS THE U.S. WHICH WL PROVIDE FORECAST AREA WITH A PROLONGED PD OF MODERATE TO HIGH POPS ALONG WITH PSBL SIGNIFICANT RAINS. MAIN FORECAST CHALLENGE WILL BE THE ATTEMPT TO DIFFERENTIATE BETWEEN PDS OF HIGHER POPS VS. LOWER POPS AND THEN TEMPERATURES AS WARM FRONTAL BOUNDARY ATTEMPTS TO LIFT NWD ACROSS THE CWA. EARLY MORNING STLT SHOWED WRN LOW OF U.S. BLOCK PIVOTING ARND SRN NV VCNTY. AHEAD OF IT...A WELL-DEFINED EMBEDDED WAVE HAD PUNCHED NWD THRU NEBR SANDHILLS AND WAS MOVG INTO SCNTRL SD AT 08Z. THIS WAVE HAD HELPED PUSH A BAND OF TSTMS EWD ACROSS THE CWA THIS MORNING WITH ACTIVITY STILL PRODUCING PEA-SIZE HAIL IN OMA VCNTY JUST BFR 08Z WITH SOME SMALL WIND/HAIL THREAT CONTG EARLY THIS MORNING FAR SERN ZONES. CONVECTION AND DRY SFC AIR FLOWING AROUND HIGH PRESSURE N OF THE GREAT LAKES REGION WILL LIKELY REINFORCE SFC FRONT TO OUR S. BY LATE AFTN FRONT EXPECTED TO EXTD ESE FM LOW PRES THAT WAS FCST TO BE JUST S OF THE WRN PART OF THE NEBR PNHDL. THUS WITH A LOT OF CLOUDS EXPECTED TDA AND COOL ESE SFC FLOW...LOWERED MOST TEMPS DOWNWARD CLOSE TO MAV GUID. ISOLD NEW CONVECTION HAD DVLPD SINCE 07Z OVR SCNTRL NEBR PLUS OTHER ACTIVITY HAD SLOWED DOWN A BIT FAR E...THUS MAY HAVE TO GO WITH FAIRLY HIGH POPS THIS AM. BUT AS EMBEDDED WAVE LIFTS FARTHER N AND LOW LVL JET WEAKENS TOWARD MIDDAY WOULD EXPECT PCPN CHCS TO DIMINISH THIS AFTN WHICH WAS SUGGESTED BY MODELS. ANOTHER ROUND OF CONVECTION...WHICH WL LIKELY DVLP LATER THIS AFTN OVR WRN PLAINS...SHOULD WORK NEWD INTO MUCH OF THE CWA AGAIN TNGT AS ANOTHER JET SEGMENT IS FORECAST TO ROTATE AROUND UPPER LOW INTO SWRN NEBR/NWRN KS. HOWEVER...WITH UPPER HEIGHTS FCST TO INCREASE A BIT INTO SAT AM...AND ANY WAVE ASSOCD WITH UPPER JET NOT FCST TO BE AS WELL DEFINED AS THE ONE LIFTING INTO SD THIS MORNING...CONFINED LIKELY POPS TO ALONG AND W OF THE MO RIVER. ALSO WITH INSTABILITY AXIS REMAINING BASICALLY IN A SIMILAR POSITION AS IT WAS THIS MORNING EXPECT MAIN SVR THREAT TO REMAIN TO OUR W TNGT. BUT WITH A HIGH PRECIPITABLE WATER VALUE AXIS REMAINING IN PLACE POINTED TOWARD FCST AREA...HEAVY RAIN WL CONTINUE A THREAT THRU THE WEEKEND. OUTSIDE OF 3 SOUTHWESTERN MOST COUNTIES...OVERNIGHT RAINS HAVE FALLEN OVER AN AREA THAT HAD BEEN RELATIVELY DRY AND THEN MOST AMOUNTS PER OBS WERE 3/4 OF AN INCH OR LESS. RAIN OVR FAR SRN ZONES WAS ALSO MOSTLY LESS THAN 1/2 INCH. THUS FLASH FLOOD WATCH 3 SWRN ZONES WL BE CANCELLED WITH THIS ZONE ISSUANCE. ALSO IF ANOTHER ROUND OF CONVECTION LIKE THIS MORNING ROTATES ACROSS THE CWA TNGT...FEEL IT SHOULD BE HANDLED FAIRLY WELL BY RIVERS/STREAMS...SO NO NEW FLASH FLOOD WATCH ATTM...ALTHOUGH DAY SHIFT CAN REASSESS. THERE REMAINS SOME QUESTION HOW FAR WARM FRONT WILL BE ABLE TO LIFT N THRU THE CWA ON SATURDAY THUS KEPT MODEST POPS IN FCST AND TRIMMED BACK TEMPS A BIT NRN 1/2. WOULD APPEAR CONVECTION CHCS INCREASE A BIT THEN EARLY SAT NGT...SPCLY NWRN 1/2...AS A FAIRLY STRONG WAVE LIFTS NEWD OUT ACROSS THE DAKOTAS. THE WAVE SHOULD LIFT WARM FRONT N OF THE CWA SAT TNGT/EARLY SUNDAY AND WARM TEMPS FOR SUN PER PREV FCST STILL APPEAR ON TRACK. THIS SHOULD ALSO DRASTICALLY REDUCE PCPN CHCS SUN UNTIL WARM FRONT TRIES TO REESTABLISH ITSELF OVR SRN ZONES SUN EVENING/SUN NGT. THEN GOOD AGREEMENT AMONG MODELS IN DVLPG ANOTHER MCS OVR THE CWA AS LOW LVL JET STRENGTHENS AND/AS MOISTURE RETURNS. THUS INCREASED POPS A BIT INTO LIKELY CATEGORY CNTRL SECTIONS JUST N OF WHERE BNDRY EXPECTED TO BE FOCUSED. MEMORIAL DAY/TUE ARE TRICKY AS H85 TEMPS REMAIN WARM MONDAY BUT SFC FRONT COULD BECOME ESTABLISHED ALONG KS BORDER WITH CLOUDS/SCT PCPN CONTG TO THE N. TUE MUCH OF THE CWA COULD BE EVEN COOLER STILL AS H85 FRONT GETS SUPPRESSED TO OUR S AND ANY HIGH PLAINS CONVECTION THAT DVLPS MON NGT ATTEMPTS TO MOVE EWD. DIDN/T WANT TO CHANGE THOSE PDS TOO MUCH ATTM...BUT DID TRIM BACK HIGHS A BIT. MODELS WERE STARTING TO HINT THAT WED COULD BE DRY AS UPPER RIDGE STARTS TO REBUILD OVR THE CNTRL U.S. THIS DRIER WX COULD LINGER INTO THU BEFORE ANOTHER EMBEDDED SHORTWV TROUGH KICK OUT TOWARD THE PLAINS. MADE NO SIGFNT CHANGES TO LAST 2 DAYS OF THE FCST...BUT THEY MAY NEED ADJUSTING IN LATER FCSTS. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK THRU 24/06Z. AT 09Z...LINE OF TSRA QUICKLY MOVING THRU WRN IA WITH CB TOPS GENERALLY FL400. STRONGEST ACTIVITY HAS PASSED ALL TAF SITES...BUT EXPECT LINGERING -SHRA/SHRA WITH EMBEDDED VCTS THRU ABOUT 11Z AND MVFR CIGS. AFT 12Z...MVFR CONDITIONS PREVAILING ALL TAF SITES THEREAFTER. STRONG SFC LOW SITUATED OVR SRN HIGH PLAINS WITH TIGHT PRESSURE GRADIENT ACROSS THE REGION WILL TRANSLATE TO SFC WINDS G20-30KT PREVAILING FROM THE SE ALL SITES...SO NO CROSS WIND CONCERNS THRU THE PD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK/DEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 622 AM CDT FRI MAY 23 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-240130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 622 AM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA THIS MORNING AND THEN AGAIN LATER TONIGHT. ANY THUNDERSTORM HAS THE POTENTIAL OF PRODUCING HEAVY RAIN. ALTHOUGH A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...THE GREATER SEVERE WEATHER THREAT APPEARS TO BE SOUTH THROUGH WEST OF THE REGION DURING THIS TIME PERIOD. THE THUNDERSTORMS ARE THE RESULT OF WARM AND MOIST AIR SPREADING NORTH OVER A WARM FRONT THAT WILL LIKELY REMAIN OVER KANSAS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE DURING MUCH OF THIS TIME. THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORMS SATURDAY THROUGH MONDAY AS A WARM FRONT MOVES NORTH ACROSS THE REGION SATURDAY AND SUNDAY AND THEN BECOMES RE-ESTABLISHED OVER SOUTHERN NEBRASKA LATE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A CHANCE THAT STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SECTIONS OF THE REGION...MAINLY WEST OF OMAHA AND THEN MAINLY THIS EVENING. CHERMOK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HEAVY RAIN 1 N VALLEY 41.33N 96.35W
05/23/2008 M0.92 INCH DOUGLAS NE OFFICIAL NWS OBS
RAIN ENDED PRIOR TO 530 AM.
&&
DEEThe Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 16:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89686, 89687.